Jump to content

Acamprosate (Campral)


[De...]

Recommended Posts

So this medication is used for people who are going through alcohol withdrawls after the acute withdrawl phase. It works sort of the way buspar works, except on glutamate. I mean Acamprosate works as a co-agonist or partial agonist, if Glutamate is too high it competes for binding spots and lowers glutamate, if it is too low, it increases it. From what I've learned about benzo withdrawl, glutamate is upreglated and gaba is downregulated so this drug helps bring things back into balance. It is not known from what I've read if it affects gaba-a receptors, but some studies suggest it works on Gaba-B pre-synaptic receptors but not in a significant way. I tried researching briefly if there are  any withdrawls and for the most part there arent any.

 

So the PROS:

 

1) Helps bring down  glutamate levels

 

2) potentially no or very minor withdrawals

 

3) Does not make one feel "dumber" like Topamax, or "Dopamax" as many say

 

Cons:

 

1) Potentially acts on gaba receptors, though not in a big way.

 

I personally would much prefer this route, because with an Antidepressant theres just too big of a chance for making matters worse that my current state does not warrant. I tried doing a search on here but nothing came up so I dont know if anyone has tried this yet, which seems surprising to me. In August I have an appointment with a new psychiatrist so will bring this up.  Any thoughts??

 

 

 

Link to comment
Share on other sites

How much is this stuff? I was given it on a trial basis for alcohol consumption, and wound up throwing it out four years ago. Now, I don't drink and from what you've said here, am interested in trying it, but fear that the cost might be prohibitive.

 

Would like to know more.

Link to comment
Share on other sites

It is fairly pricey, like $70 a month with insurance I think. But heck ill pay a thousand a month to feel better lol
Link to comment
Share on other sites

  • 10 months later...

I took this for a few days. I didn't notice any head changes but it made my stomach hurt and ache like nothing I had felt before. learned later a small percentage of people are affected that way.

 

Flip

Link to comment
Share on other sites

Don't know much about it but saw this:

 

http://en.wikipedia.org/wiki/Post-acute-withdrawal_syndrome

 

Treatment

 

The condition gradually improves over a period of time which can range from six months to several years in more severe cases.[23][24] Acamprosate has been found to be effective in alleviating some of the post acute withdrawal symptoms of alcohol withdrawal.[25][26] Carbamazepine or trazodone may also be effective in the treatment of post acute withdrawal syndrome.[27][28][29] Cognitive behavioural therapy can also help the post acute withdrawal syndrome especially when cravings are a prominent feature.[30]

 

WWWI

Link to comment
Share on other sites

I don't think this stuff does anything except maybe give me a light headache sometimes. I will probably take for 2 more days and then taper off over a period of a couple more. I've only been taking half what was scripted; I guess I could try going up to a full dose for a bit to see if that makes a difference, but I'm skeptical.

 

My T is, I think, unchanged. I don't think I've been as obsessively distressed by it lately, but I'm not sure if I can really attribute that to the campral.

 

In any case this has less activity than any other NMDA antagonist I've tried (if that's even how this stuff works, it seems like the medical consensus is blurry -- all they really seem to know for sure is that it's a structural analog of GABA that crosses the BBB).

Link to comment
Share on other sites

I'm also interested. I took it for about 6 months for alcohol dependance and found it like a miracle pill for cravings, but after 3 months or so it stopped working. Could it be working but not fast enough to notice right off the bat? For me the only thing I noticed was less desire to drink. I was considering it when I first started my taper process because of how my Dr. explained it to me it sounded like something helpful for our situations.

 

Link to comment
Share on other sites

  • 2 weeks later...
I'm not convinced that this stuff is having any perceivable effect on me, other than giving me severe headaches for the first 2-3 days that I take it (I did 10 days on, a week off, a week on).
Link to comment
Share on other sites

  • 2 weeks later...
My final verdict is that this stuff does not seem helpful to me, but the only adverse reaction of any kind that I noted was some headaches within the first few days of starting it.
Link to comment
Share on other sites

Well thanks for trying and updating us. It only makes sense that yet another pill won't solve this, only time.
Link to comment
Share on other sites

×
×
  • Create New...